Nebraska, 2021Damaging Winds in Nebraska, July 16, 2021
July 16, 2021 · NWS CYS · 2 events in 1 county or zone
Severe thunderstorm produced wind gusts were measured around the city of Chadron with the a trained spotter and the airport ASOS sensor measuring wind gusts in excess of 58 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorm produced wind gusts were measured around the city of Chadron with the a trained spotter and the airport ASOS sensor measuring wind gusts in excess of 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 16, 3:03 PM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 16, 3:03 PM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
403 PM MDT Fri Jul 16 2021
.UPDATE...
Issued at 401 PM MDT Fri Jul 16 2021
Severe weather watch is in effect till 11pm for the eastern
portion of the Nebraska Panhandle. Main threats large hail and
strong damaging winds are possible, with most of the activity
moving eastward.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM MDT Fri Jul 16 2021
Forecast into this weekend looks on track this afternoon. Upper
level high near the four corners region beginning to strengthen
today with the ridge axis extending north into Montana. Surface
temperatures have started to respond with readings in the mid to
upper 80s to low 90s this afternoon. Overall, dewpoints have
trended lower compared to 24-48 hours ago along and west of the
Nebraska/Wyoming border near a weak dryline/convergence boundary
east of the I-25 corridor. This drier air will greatly limit
convection and intensity of convection through this evening across
most of the area. However, some gusty winds are possible near any
showers and thunderstorms. Further east where low level moisture
is still plentiful, there is a marginal risk to slight chance risk
for strong to severe thunderstorms, roughly east of a Harrison,
Scottsbluff, and Kimball line in western Nebraska late this
afternoon through late this evening. Large hail and strong
damaging winds are possible in this area, but the bulk of the
activity should be further to the east due to better forcing and
more favorable thermodynamic profiles. Added fog to portions of
the Nebraska panhandle where areas of heavy rainfall are most
likely in areas where southeast upslope flow will continue.
Hot temperatures likely for the weekend with highs in the mid to
upper 90s possible north of the I-80 corridor, with highs in the
upper 80s to low 90s near the I-80 corridor and Colorado border.
Although we can't rule out some afternoon and evening
thunderstorms and showers across the area, expect the coverage to
become less by Sunday as the strengthening 599dm upper level high
shifts northward into southwest Wyoming. There is another marginal
risk for strong to severe thunderstorms Saturday afternoon, mainly
east of the I-25 corridor. Do expect showers and thunderstorms to
form across southeast Wyoming and eventually become scattered as
they move eastward, but models show shear values remaining around
25 knots for most of the area. Bulk shear is slightly more
favorable further north near Chadron and Lusk by Saturday evening.
.LONG TERM...(Monday through Friday)
Issued at 145 PM MDT Fri Jul 16 2021
Starting Monday afternoon, a ridge pattern is dominate over the
region giving us no relief from the heat and dry conditions. Clear
skies and low PoPs are expected in the long-term forecast; the
highest chance of precipitation will most likely fall on Wednesday
and Thursday afternoon with a shortwave of mositure. Total rainfall
will not reach above 0.25". This shortwave will most likely include
parts of Albany and Carbon counties but lower chances for the
Nebraska Panhandle and areas east of Interstate 25. Pressure
gradients increase along the western Nebraska Panhandle increasing
wind gusts up to 25 MPH. Otherwise, this quiet pattern persist into
next Thursday. Although, it is important to note that CPC has
highlighted our region experiencing excessive heat Thursday
afternoon.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM MDT Fri Jul 16 2021
Although all TAF sites will be VFR for the TAF period across the
region, scattered thunderstorms are likely across the western
Nebraska Panhandle. Storms will begin 0Z until 04Z moving east
towards central Nebraska. Cloud bases will trend mostly at 8-5k ft
varying from SCT to BKN for the Nebraska Panhandle. Southeastern
Wyoming sites will remain with light winds and clear skies.
&&
.FIRE WEATHER...
Issued at 121 PM MDT Fri Jul 16 2021
Minimal fire weather concerns this weekend and through most of
next week. Although a dry and hot airmass is expected to stay
over central Wyoming and portions of eastern Wyoming with minimum
humidity values around 15 percent, winds will be relatively light
as the upper level high pressure center strengthens near the
Utah/Wyoming/Colorado border. Further east towards western
Nebraska and most of the high plains, low level moisture and
return flow from the central plains will keep daytime humidities
above 20 to 25 percent. Winds may briefly be higher in and near
any thunderstorms.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...MD
SHORT TERM...TJT
LONG TERM...AW
AVIATION...AW
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 16, 4:20 AM MST, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
520 AM MDT Fri Jul 16 2021
NEZ002-003-019>021-054-055-095-096-171130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
520 AM MDT Fri Jul 16 2021
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Isolated to widely scattered showers and thunderstorms are
expected over the western Nebraska Panhandle this afternoon and
evening. A few storms could be strong to severe, with large hail
and damaging winds the primary hazards.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There will be a slight chance for showers and thunderstorms each
afternoon through Sunday. A few strong to severe storms will be
possible.
.Spotter information statement...
Spotter activation is not anticipated.
WYZ101>119-171130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
520 AM MDT Fri Jul 16 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Isolated to widely scattered showers and thunderstorms are
expected across southeast Wyoming this afternoon and evening.
Severe weather is not anticipated. However, any storms could
produce gusty and erratic surface winds.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There will be a slight chance for showers and thunderstorms each
afternoon through Sunday. Severe weather is not expected.
.Spotter information statement...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 16, 5:59 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
659 PM MDT Fri Jul 16 2021
NEZ002-170130-
Dawes NE-
659 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
730 PM MDT...
At 658 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Slim Butte to Chadron Airport. Movement
was east at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Chadron, Red Cloud Campground, Chadron Airport, Chadron Campground
and Chadron St Park.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4267 10311 4284 10329 4292 10328 4301 10293
4300 10280 4279 10279 4278 10277 4265 10278
TIME...MOT...LOC 0058Z 290DEG 42KT 4301 10273 4284 10308
MokryThunderstorm Wind, Dawes
- When
- July 16, 6:02 PM MST
- Where
- Dawes County, 0.69 mi S of (Cdr)chadron Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.830, -103.100
Winds measured by the sensor at KCDR Chadron Municipal Airport.
Thunderstorm Wind, Dawes
- When
- July 16, 6:20 PM MST
- Where
- Dawes County, 4.5 mi NW of Bordeaux
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.790, -102.870
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, July 16 to 24, 20211 death · $65,000 · 52 kt wind · 8 events
- Wildfire in Montana, July 16 to 20, 20211 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, July 16, 20211 death · 1 event
- Rip Current in Maryland, July 16, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 16, 20211 injured · $211,000 · 50 kt wind · 18 events
- Flash Flooding in Arizona, July 16, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 16 to 17, 2021$100,000 · 21 events
- Flash Flooding and Flooding in Missouri, July 16 to 18, 2021$61,000 · 52 kt wind · 26 events
- Flash Flood and Flood in Indiana, July 16, 2021$105,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2021$100,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Ohio, July 16, 2021$47,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 16, 2021$48,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962052, 962053.